How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 17087
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 60lb dog ate a bottle of magnesium pills, problably

Customer Question

My 60lb dog ate a bottle of magnesium pills, problably around 20 or more pills at 400mg each. Will he be ok?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How long ago did he eat these?

When he vomited, did he bring any of the tablets up?

Customer: replied 1 year ago.
He ate them at around 2 this afternoon so, 12 hours ago. He just vomited about an hour ago for the first time. I didn't see any pills but they were liquid gel caps
Expert:  Dr. B. replied 1 year ago.

Thank you,

Now this is a very high dose and if it has already been 12 hours, we are passed a point where we can induce vomiting or block absorption. The problem with high doses of magnesium is as you have seen it can cause GI upset. Further to this though, it can cause changes to breathing, weakness, and collapse. Still, we would hope to see these already if they were going to be issues here for him.

With this all in mind, it'd be ideal to consider having him to his vet for injectable anti-vomiting treatment +/- Iv fluids to flush this out of his system. Otherwise, if he has only vomited once and seems normal otherwise, you can choose to closely monitor him for the next 24 hours. If you do so, you can address the nausea via an antacid. There are a number of antacids that are available over the counter and pet friendly. I would advise only treating with one, but the two I tend to use are: Pepcid (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid)or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac).These are usually given 20 minutes before offering food (to allow absorption)and of course you want to double check with your vet before use if your wee one has any pre-existing health issues or is on any medications you haven't mentioned. Afterwards you can offer small meals of a light diet like rice with chicken or white fish.

Overall, this is a very high dose that he has had but it sounds like his signs are mild this long post ingestion. Therefore, fluids would be ideal to err on the side of caution here. But if he is stable otherwise, you can try the above to symptomatically treat as you monitor him over the next 24 hours.

All the best,

Dr. B.

Customer: replied 1 year ago.
Ok right now he is just sleeping and while he seems to not feel great, he is not showing any real signs of distress. I will monitor him and call my vet in the morning. Thank you!
Expert:  Dr. B. replied 1 year ago.

You are very welcome,

I am glad that is not showing any distress or those more serious signs. Since it will cause nausea , it is understandable if he isn't feeling good with it. But do keep a close eye and that sounds like a good plan of action.

Take care,

Dr. B.